Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Glasgow, MT

July 22, 2011Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 22, 2011, 1:00 PM MDT for Phillips County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2011, 1:00 PM MDT (19:00 UTC)
Expired
Jul 22, 2011, 2:00 PM MDT
In force
60 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:22 AM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 9:22 AM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
922 AM MDT FRI JUL 22 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
GFS SEEMS TO HAVE A BETTER HANDLE ON THINGS COMPARED TO THE HRRR
AND THE 12KM NAM IN REGARDS TO MOISTURE. SHOWERS ARE FAIRLY
INTENSE OVER THE GOLDEN TRIANGLE (NORTH-CENTRAL MONTANA) WITH
SHOWERS NOW DEVELOPING FURTHER EAST INTO PHILLIPS AND VALLEY
COUNTIES. THIS WOULD LEAD ME TO BELIEVE THAT HAIL WOULD BE A
BETTER THREAT AT LEAST EARLY ON TODAY MORE THAN WIND WITH THE
STORMS. GOING FORECAST LOOKS EXCELLENT IN THIS REGARD BUT TEMPS
LOOK A BIT TO WARM FOR THE NW...HAVE COOLED IT ACCORDINGLY. JAMBA

PREVIOUS DISCUSSION...
UPPER LOW OVER BC ISN'T MOVING MUCH...BUT IS DEVELOPING AN
ELONGATING UPPER TROUGH MOVING E. DEVELOPING COLD FRONT SEEN ON
WATER VAPOR SATELLITE CHANNEL INTO NW MT. THIS WILL MOVE ACROSS NE
MT BETWEEN LATE THIS MORNING AND THIS EVENING...WITH A DEVELOPING
INVERTED SURFACE TROUGH WITH IT...SERVING AS A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT.

THIS MORNING...GENERALLY CLEAR SKIES TO START. A STRATUS OVERCAST
MOVING SLOWLY S THRU S SK...BUT MODELS INDICATE IT TO FALL SHORT
OF OUR CWA.

INCREASING LOW LEVEL JET OF UP TO 35 KT IN OUR SE JUST AHEAD OF
THE FRONT BRINGS DEW POINTS BACK INTO THE 60S...A FAIRLY STEEP DEW
POINT GRADIENT...FAVORED FOR SEVERE WEATHER. THE MOST UNSTABLE
AIRMASS IS IN OUR SE WITH CAPES TO 4000 J/KG...LIFTED INDEXES TO
-10...PRECIP WATER TO 1.5 INCHES. TIMING OF THE COLD FRONT MAKES
OUR SE MOST FAVORABLE FOR SEVERE WEATHER. THE EARLIER FRONTAL
ARRIVAL AND DRIER AIRMASS IN OUR WEST IS NOT AS FAVORABLE...BUT
0-6KM 40 KT OR SO SHEAR PROFILES FOR ALL OF CWA. EXPECT A MAJOR
OUTBREAK OF BOTH LARGE HAIL AND DAMAGING WINDS FOR OUR EAST,...BUT
AT LEAST A FEW SEVERE STORMS ELSEWHERE AS WELL.

RECENT MODELS VARY ON QPF FROM 0.5 TO 2.2 INCH CENTERED IN OUR
E...SOME HAVE IT IN NW ND. AMOUNT OF AND STRENGTH OF THUNDERSTORMS
EXPECTED...WOULD EXPECT SOME OF THE STORMS TO HAVE HEAVY RAINFALL
OF AN INCH OR TWO. IF THERE HAD BEEN SIGNIFICANT VERY WET STORMS
OF LATE...OR EXPECTING A WEAK WIND ENVIRONMENT...WOULD BE
THINKING A FLASH FLOOD WATCH...BUT THIS NOT THE CASE.

ALTHOUGH UPPER TROUGH STILL MOVES ACROSS THE AREA SAT...COOLER AND
MUCH DRIER AIR ARRIVING WILL BRING GENERALLY DRY WEATHER AND MOSTLY
SUNNY SKIES. SUNDAY HAS WEAK UPPER RIDGING FOR DRY AND WARMER
WEATHER. SIMONSEN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NORTHEAST MONTANA WILL SEE AN UPPER RIDGE MOVE ACROSS THE AREA ON
MONDAY. EXPECT DRY AND WARM WEATHER.

THE RIDGE MOVES TO THE EAST MONDAY NIGHT WITH SOUTHWEST FLOW ALOFT
EXPECTED THAT WILL CONTINUE UNTIL AN UPPER TROUGH MOVES THROUGH ON
THURSDAY. SOUTHWEST FLOW ALOFT PATTERNS TEND TO BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA DEPENDING ON HOW MUCH MOISTURE
AND INSTABILITY THERE IS. WILL BROADBRUSH A 20 TO 30 PERCENT CHANCE
OF THUNDERSTORMS FOR NOW. A COLD FRONT ON TUESDAY WILL BRING
SOMEWHAT COOLER WEATHER THE REMAINDER OF THE PERIOD.

FLOW ALOFT GOES ZONAL TOWARDS THE END OF THE WEEK WITH MAINLY DRY
WEATHER EXPECTED. FORRESTER

&&

.AVIATION...
VFR FOR MOST OF TODAY. LOOK FOR THUNDERSTORMS AFTER 18Z TO BEGIN
IN THE WEST AND MOVE EAST DURING THE LATE AFTERNOON AND TONIGHT.
SOME OF THESE STORMS WILL LOWER CEILINGS AND VISIBILITY TO MVFR TO
IFR AT TIMES WITH STRONG ERRATIC WINDS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 4:07 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
407 AM MDT FRI JUL 22 2011

MTZ016>027-059>062-231015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
407 AM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING WEATHER SYSTEM WILL SPREAD THUNDERSTORMS EAST
ACROSS THE AREA AFTERNOON AND EVENING. SOME OF THESE STORMS ARE
EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF OVER
60 MPH...AS WELL AS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:02 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley58 min
Jul 22, 1:15 PM MDTSevere Thunderstorm WarningGGWPhillips37 min
Jul 22, 1:48 PM MDTSevere Thunderstorm WarningGGWValley57 min
Jul 22, 2:02 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley58 min
Jul 22, 2:17 PM MDTSevere Thunderstorm WarningGGWValley58 min
Jul 22, 2:46 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley44 min
Jul 22, 3:06 PM MDTFlash Flood WarningGGWValley2 hr
Jul 22, 3:12 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley63 min
Jul 22, 3:29 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley61 min
Jul 22, 3:30 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie60 min
Jul 22, 4:09 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt36 min
Jul 22, 4:23 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Richland67 min
Jul 22, 4:35 PM MDTSevere Thunderstorm WarningGGWDaniels, Dawson, McCone, Richland, Roosevelt, Sheridan55 min
Jul 22, 4:58 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie32 min
Jul 22, 5:00 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley60 min
Jul 22, 5:07 PM MDTFlash Flood WarningGGWDawson, Garfield, McCone, Prairie, Richland, Roosevelt and 3 more2 hr
Jul 22, 5:12 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland, Roosevelt, Sheridan and 1 more63 min
Jul 22, 5:43 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley21 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.